Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 28, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 1, 1997, 11:32 PM CDT for Marathon County, Wisconsin. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 1997, 11:32 PM CDT (04:32 UTC)
- Expired
- Jul 2, 1997, 12:35 AM CDT
- In force
- 63 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
County Marathon County, WI
The radar
The Green Bay radar (KGRB), 138 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 12:20 AM CDT | Hail 1.75 | Spencer, WI | |
| Jul 2, 12:37 AM CDT | Thunderstorm Wind 70 | Spencer, WI | |
| Jul 2, 12:40 AM CDT | Hail 1.75 | Abbotsford, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 10:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 603 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRB 020435 RRA SVRGRB WIC073-020535- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 1132 PM CDT TUE JUL 1 1997 * SEVERE THUNDERSTORM WARNING FOR WESTERN AND CENTRAL MARATHON COUNTY - CENTRAL WISCONSIN * UNTIL 1235 AM CDT * SOME LOCATIONS AFFECTED SPENCER STRATFORD FENWOOD * AT 1132 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR NEILLSVILLE IN CLARK COUNTY. THE STORM WAS MOVING NORTHEAST AT 30 MPH. * THE STORM WILL BE OVER SPENCER BY 1150 PM...AND FENWOOD BY 1215 AM. THE STORM WILL LIKELY AFFECT WAUSAU AFTER 1230 AM. THIS STORM LIKELY CONTAINS WIND GUSTS OVER 60 MPH AND LARGE HAIL. MOVE TO A STURDY SHELTER. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION. JKL/JS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 8:00 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 1, 8:00 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 755 PM CDT TUE JUL 1 1997 THUS FAR...CAP ACRS IA HAS REMAINED STG ENOUGH TO INHIBIT DEEP CONVECTION S OF THE MN BORDER. COMPLEX OF TSTMS N OF THE CAP ACRS CEN MN HAS INTENSIFIED AND APPEARS TO BE PRODUCING WIDESPREAD SVR WX. 21Z RUC SHOWED THE STRONGEST TSTMS NEAR THE NOSE OF >30 KT LLJ. RUC PROGS THIS JET TO SHIFT SLOWLY EAST THIS EVENING...WITH NOSE OF JET ENTERING NW WI ARND 06Z. ALTHOUGH THE AIR OVER WI IS NOT AS UNSTABLE AS TO THE WEST...GIVEN THE STRENGTH OF THE DYNAMICS...STORMS SHOULD REMAIN SVR AS THEY MOVE INTO WI. CURRENT MVMT OF THESE TSTMS WOULD BRING THEM INTO THE NW PART OF MY FCST AREA ARND 05Z. TSTMS THAT STARTED TO DEVELOP OVER SE MN APPEAR TO BE INHIBITED BY BY CAP. THIS WILL LIKELY DELAY THE ONSET OF TSTMS IN THE S/SW PART OF MY FCST AREA UNTIL AFT 05Z. JS
In the hours before
Special weather statement, Jul 1, 8:17 PM CDT, 3 hours 15 minutes before
WIZ039-020200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 810 CDT TUE JUL 1 1997 TEST...TEST...TEST THIS IS A COMMUNICATION TEST. TEST...TEST...TEST JS/JKL
Special weather statement, Jul 1, 9:00 PM CDT, 2 hours 32 minutes before
WIZ005-010>012-018>020-030-031-035>037-020500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 900 PM CDT TUE JUL 1 1997 ...INTENSE THUNDERSTORMS HEADED FOR CENTRAL AND NORTH-CENTRAL WISCONSIN... AT 850 PM...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS CROSSING THE MISSISSIPPI RIVER JUST EAST OF MINNEAPOLIS. THE LINE WAS MOVING EAST AT ABOUT 30 MPH. THESE STORMS HAVE PRODUCED WIDESPREAD WIND DAMAGE IN EAST-CENTRAL MINNESOTA. SOME TORNADOES HAVE ALSO BEEN SPAWNED BY THIS LINE OF STORMS. ALTHOUGH CONDITIONS ACROSS WISCONSIN ARE NOT QUITE AS VOLATILE AS THOSE IN MINNESOTA...THIS LINE OF STORMS HAS BECOME HIGHLY ORGANIZED AND WILL LIKELY REMAIN STRONG TO SEVERE AS IT PUSHES EAST INTO THE AREA. THE STORMS SHOULD BEGIN AFFECTING THE WESTERN PORTIONS OF VILAS...ONEIDA... LINCOLN...AND MARATHON COUNTIES BETWEEN 1100 PM AND MIDNIGHT...AND THEN SWEEP EAST ACROSS CENTRAL AND NORTH-CENTRAL WISCONSIN AFTER MIDNIGHT. ANYONE IN THESE AREAS THAT CAN TAKE PRECAUTIONS AGAINST HIGH WINDS SHOULD DO SO NOW. ALSO BE SURE TO MONITOR LATER STATEMENTS AND FORECASTS. SKOWRONSKI
Special weather statement, Jul 1, 9:06 PM CDT, 2 hours 26 minutes before
WIZ005-010>012-018>020-030-031-035>037-020500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 900 PM CDT TUE JUL 1 1997 ...INTENSE THUNDERSTORMS HEADED FOR CENTRAL AND NORTH-CENTRAL WISCONSIN... AT 850 PM...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS CROSSING THE MISSISSIPPI RIVER JUST EAST OF MINNEAPOLIS. THE LINE WAS MOVING EAST AT ABOUT 30 MPH. THESE STORMS HAVE PRODUCED WIDESPREAD WIND DAMAGE IN EAST-CENTRAL MINNESOTA. SOME TORNADOES HAVE ALSO BEEN SPAWNED BY THIS LINE OF STORMS. ALTHOUGH CONDITIONS ACROSS WISCONSIN ARE NOT QUITE AS VOLATILE AS THOSE IN MINNESOTA...THIS LINE OF STORMS HAS BECOME HIGHLY ORGANIZED AND WILL LIKELY REMAIN STRONG TO SEVERE AS IT PUSHES EAST INTO THE AREA. THE STORMS SHOULD BEGIN AFFECTING THE WESTERN PORTIONS OF VILAS...ONEIDA... LINCOLN...AND MARATHON COUNTIES BETWEEN 1100 PM AND MIDNIGHT...AND THEN SWEEP EAST ACROSS CENTRAL AND NORTH-CENTRAL WISCONSIN AFTER MIDNIGHT. ANYONE IN THESE AREAS THAT CAN TAKE PRECAUTIONS AGAINST HIGH WINDS SHOULD DO SO NOW. ALSO BE SURE TO MONITOR LATER STATEMENTS AND FORECASTS. SKOWRONSKI
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 12:20 AM CDT | Severe Thunderstorm Warning | GRB | Wood | 65 min |
| Jul 2, 12:31 AM CDT | Tornado Warning | GRB | Marathon, Wood | 44 min |
| Jul 2, 12:35 AM CDT | Severe Thunderstorm Warning | GRB | Marathon | 80 min |
| Jul 2, 12:57 AM CDT | Severe Thunderstorm Warning | GRB | Portage | 63 min |
| Jul 2, 1:41 AM CDT | Severe Thunderstorm Warning | GRB | Wood | 64 min |
| Jul 2, 1:48 AM CDT | Severe Thunderstorm Warning | GRB | Marathon | 72 min |
| Jul 2, 2:01 AM CDT | Severe Thunderstorm Warning | GRB | Portage, Shawano, Waupaca | 74 min |
| Jul 2, 4:04 AM CDT | Severe Thunderstorm Warning | GRB | Waupaca | 61 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.